Pennsylvania, 2010

Flash Flooding in Pennsylvania, August 12, 2010

August 12, 2010 · NWS CTP · 4 events in 4 counties and zones

Torrential thunderstorm rains over a short duration produced flash flooding across the lower Susquehanna Valley during the mid to late afternoon. The very heavy rain caused significant flash flooding in downtown Harrisburg, northern York County and southern Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Torrential thunderstorm rains over a short duration produced flash flooding across the lower Susquehanna Valley during the mid to late afternoon. The very heavy rain caused significant flash flooding in downtown Harrisburg, northern York County and southern Adams County. Much of the area received locally heavy rains during the early morning hours which ultimately set the stage for the afternoon convective rainfall to quickly run off into low-lying and poor drainage areas and small creeks and streams. The urbanized areas of the Harrisburg metro area bore the brunt of the flooding, mainly due to the intensity of the rain and the concrete and other impervious surfaces that did not allow water to soak into the ground. There were numerous road closures due to high water and several people were rescued from stranded vehicles. High water also forced the evacuation of 40 residents on 19th and Rollerston Streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 2:26 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 12, 2:26 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT THU AUG 12 2010

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL ZONE WILL BRING UNSETTLED WEATHER TO
THE COMMONWEALTH THROUGH THE END OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MCV TRACKING FROM THE CENTRAL MOUNTAINS TOWARDS THE RIDGE AND
VALLEY REGION THIS AFTERNOON AND ON ITS WAY TO THE LOWER SUSQ.
THIS EVENING HAS LEFT A SWATH OF BENEFICIAL 1 TO 2 INCH RAINFALLS
FROM EASTERN CENTRE COUNTY SEWD. BOUNDARY LAYER WINDS ARE
EXCEEDINGLY WEAK...BUT WITH ABUNDANT MOISTURE (PW APPROACHING 2
INCHES) AND MODERATE MOISTURE CONVERGENCE...WILL KEEP PLAYING UP
THE HIGH POPS FOR THIS AFTERNOON AND EVENING FROM THE LAURELS
THROUGHOUT CENTRAL AND EASTERN PORTIONS OF THE CWA. NORTHWEST
AREAS HAVE ENTRAINED ENOUGH DRY AIR TO KEEP SCATTERED SHOWER
COVERAGE AND THERE MAY BE SUFFICIENT LAPSE RATES TO PRODUCE A FEW
GUSTY STORMS THIS EVENING.

SEVERE THREAT REMAINS LOW...ALTHOUGH AREAS NEAR THE MARYLAND
BORDER MIGHT BE ABLE TO WARM SUFFICIENTLY TO BREAK THE 750 MB CAP
WHICH IS KEEPING THE LOW TOPPED CONVECTION IN CHECK THIS
AFTERNOON. UNLESS THIS HAPPENS...MAIN CONCERNS WILL REMAIN SLOW
MOVING OR TRAINING SHOWERS...ALTHOUGH EVEN THIS THREAT IS BELOW
NORMAL GIVEN THE RECENT DRYNESS AND ASSOCIATED HIGH FFG VALUES.

POPS GENERALLY DECREASE OVERNIGHT BUT ADDITIONAL SHORTWAVE(S)
ARRIVING FROM THE CENTRAL AND EASTERN LAKE INTO NORTHEAST OHIO AND
WESTERN PA ALONG WITH ANOMALOUSLY HIGH PW STILL 1.5" OR GREATER
FOR MUCH OF EASTERN PA WILL KEEP CHC POPS GOING FOR MOST. AREAS OF
FOG AND DRIZZLE SHOULD ALSO DEVELOP GIVEN THE INCREASING ESELY
FLOW AROUND SFC HIGH PRESSURE CENTERED OVER THE GULF OF MAINE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
HIGH PRESSURE ALONG THE NEW ENGLAND COAST WILL REMAIN
QUASI-STATIONARY THROUGH FRIDAY WITH SELY MARITIME FLOW PRODUCING
PLENTY OF CLOUD COVER AND NEAR TO SLIGHTLY BELOW NORMAL TEMPS FOR
THE COMMONWEALTH ON FRIDAY AFTERNOON. H5 FLOW AMPLIFIES BY LATE IN
THE DAY LEADING TO DECREASED SHOWER CHANCES BY FRIDAY NIGHT...BUT
PERSISTENT SOUTHEAST FLOW SHOULD KEEP LOW CLOUDS AND AREAS OF
DRIZZLE OR VERY LIGHT SHOWERS IN THE FORECAST FOR MOST CENTRAL AND
EASTERN SECTIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
ENSEMBLE DATA IS SHOWING A RELATIVE MIN IN PWATS ACROSS CENTRAL PA
FRI NIGHT INTO SATURDAY. THIS...COMBINED WITH SHORT-LIVED UPPER-
LVL RIDGING ACROSS THE AREA...SHOULD GIVE US A BREAK IN THE WET
WEATHER FOR THE FIRST HALF OF THE UPCOMING WEEKEND.

BY SUNDAY...THE UPPER-LVL RIDGE WILL BE PUSHED TO THE EAST IN
RESPONSE TO A DIGGING TROUGH OVER THE GLAKES. AT THE SFC...A COLD
FRONT WILL APPROACH THE AREA FROM THE GLAKES. PWATS RISE BACK UP
TO +2 SD FROM SUNDAY INTO MONDAY...SO EXPECT A GOOD CHC FOR
SHRA/TSRA.

THE FRONT WILL BE SLOW TO CROSS THE REGION. THERE IS SOME
DISCREPANCY BETWEEN THE OPERATIONAL MODELS AS TO HOW QUICKLY THE
FRONT WILL DEPART. THE 12Z GFS PUSHES THE FRONT TO OUR EAST BY
TUESDAY NIGHT...TAKING THE CLOUDS AND WET WEATHER WITH IT.
HOWEVER...THE ECMWF HANGS THE FRONT ACROSS SE PA UNTIL NEXT
THURSDAY NIGHT OR FRIDAY...WHEN IT IS FINALLY PUSHED OUT TO SEA
BY A SECONDARY COLD FRONT. HPC GUIDANCE KEEPS POPS ABOVE-NORMAL
FROM SUNDAY THROUGH THURSDAY OF NEXT WEEK.

BOTTOM-LINE...IT LOOKS LIKE THE SECOND HALF OF THIS WEEKEND INTO
EARLY...AND POSSIBLY THE MIDDLE OF...NEXT WEEK WILL BE UNSETTLED.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AN AREA OF MODERATE TO HEAVY RAIN SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE TO DRIFT SOUTHEASTWARD ACROSS THE
EASTERN PART OF THE REGION THIS AFTERNOON. IN ADDITION...A LINE
OF SCATTERED SHOWERS AND THUNDERSTORMS FORMING BEHIND THE SYSTEM
WILL AFFECT THE SOUTH AND WEST. LOW CLOUDS AND POOR VISIBILITIES
ASSOCIATED WITH THIS MOIST AIR MASS WILL KEEP MOST AIRFIELDS BELOW
VFR THROUGH THE REST OF THE AFTERNOON...WITH THE EXCEPTION OF THE
NORTHWEST WHERE SUN HAS BROKEN THROUGH THE CLOUDS.

CEILINGS ARE EXPECTED TO DROP EVEN FURTHER THIS EVENING AND LATER
TONIGHT AS AN EASTERLY FLOW STRENGTHENS. CEILINGS WILL TYPICALLY BE
MVFR AND IFR THROUGHOUT THE NIGHT...WITH SOME LOCALIZED PATCHES OF
LIFR CLOUD COVER. MVFR/IFR VISIBILITIES WILL ALSO MIX IN WITH THE
LOW CLOUDS AS FOG DEVELOPS BEFORE SUNRISE. CONDITIONS WILL IMPROVE
SLIGHTLY TOMORROW MORNING. HOWEVER MUCH OF THE REGION WILL REMAIN
UNDER MVFR CEILINGS INTO THE AFTERNOON HOURS AS THE EASTERLY FLOW
PERSISTS.

OUTLOOK...
FRI-SAT...LATE NIGHT AND AM IFR CIGS LIFTING BY AFTN.
SUN-TUE...MAINLY VFR WITH MVFR POSSIBLE IN SCT TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...EVANEGO
AVIATION...DEVOIR/KOZAR
Hazardous weather outlook, Aug 12, 4:49 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 AM EDT THU AUG 12 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
549 AM EDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 2:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT THU AUG 12 2010

PAZ057-063>066-122000-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-YORK PA-
320 PM EDT THU AUG 12 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ADAMS...
NORTHERN YORK...SOUTH CENTRAL DAUPHIN...SOUTHERN CUMBERLAND AND WEST
CENTRAL LANCASTER COUNTIES...

AT 312 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
MIDDLETOWN TO CARLISLE...MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...REDUCING VISIBILITIES
TO NEAR ZERO AND CAUSING WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE...WHICH COULD COMBINE
WITH THE HEAVY RAIN AND WET LEAVES TO DOWN TREE LIMBS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 222 AND 251...I-81 BETWEEN
MILE MARKERS 37 AND 49...I-83 BETWEEN MILE MARKERS 19 AND 41...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...THE HARRISBURG AIRPORT CONNECTOR...STATE HIGHWAY 283...
ROUTE 11...ROUTE 15...ROUTE 30...STATE ROAD 94.

LAT...LON 4000 7644 3993 7715 4019 7743 4025 7677

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 108 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Dauphin

When
August 12, 2:30 PM EST to 6:00 PM EST
Where
Dauphin County, 8.08 mi SSW of Speeceville to 1.67 mi WSW of West End
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
40.271, -77.055

Heavy thunderstorm rains produced significant flash flooding throughout the city of Harrisburg. The flooding closed multiple roads including a portion of the I-283/83 interchange. High water also forced the evacuation of 40 residents on 19th and Rollerston Streets.

Flash Flood, Adams

When
August 12, 2:30 PM EST to 5:00 PM EST
Where
Adams County, 1.4 mi NW of Mummasburg to 2.03 mi W of Greenmount
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
39.894, -77.320

Heavy thunderstorm rains produced flash flooding in Gettysburg. Several vehicles were stranded by high water.

Flash Flood, Cumberland

When
August 12, 2:30 PM EST to 5:00 PM EST
Where
Cumberland County, 1.24 mi SW of Mt Holly Spgs to 0.91 mi SE of Mt Holly Spgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
40.108, -77.197

Heavy thunderstorm rains produced flash flooding in Mount Holly Springs. Several municipal streets and underpasses were flooded.

Flash Flood, York

When
August 12, 3:15 PM EST to 6:00 PM EST
Where
York County, 1.27 mi WNW of Jacobs Mills to 0.53 mi SW of Ambau
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
39.840, -76.940

Heavy thunderstorm rains produced flash flooding in Heidelberg Township. The flash flooding closed roads and stranded vehicles. One person had to be rescued from a flooded vehicle at the intersection of Thoman and Stennen Roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241158, 241166, 241172, 241142.